Peptic ulcer disease is a major cause of morbidity and mortality in the US with more than six million diagnoses annually. Ulcers are reported as the most common cause of hospitalization for upper gastrointestinal (GI) bleeding and are often a clinical concern due to the widespread use of aspirin and nonsteroidal anti-inflammatory drugs, both of which have been shown to induce ulcer formation. The finding that Helicobacter pylori infection (independent of aspirin use) is associated with the development of ulcers led to a more thorough understanding of the causes and pathogenesis of ulcers and an improvement in therapeutic options. However, many patients infected with H. pylori are asymptomatic and remain undiagnosed. Complicating matters is a current lack of understanding of the association between aspirin use and asymptomatic ulcer formation. Low-dose aspirin prescriptions have increased, particularly for cardioprotection. Unfortunately, the GI side effects associated with aspirin therapy continue to be a major complication in both symptomatic and asymptomatic patients. These safety concerns should be important considerations in the decision to use aspirin and warrant further education. The medical community needs to continue to improve awareness of aspirin-induced GI bleeding to better equip physicians and improve care for patients requiring aspirin therapy.
Keywords: Helicobacter pylori; cardioprotection; cardiovascular disease; gastrointestinal bleeding; low-dose aspirin; ulcers.